Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 23, 2022, 3:11 PM CDT for 4 counties in North Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2022, 3:11 PM CDT (20:11 UTC)
- Expired
- Apr 23, 2022, 4:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barnes County, ND, Cass County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 59 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 3:15 PM CDT | TSTM WND DMG | 3 Ssw Gardner, ND | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 SSW GARDNER. 8-10FT TREES BROKEN AT TRUNKS WITH DIME SIZE AND STRONG WIND. |
| Apr 23, 3:49 PM CDT | TSTM WND DMG | 3 Ssw Gardner, ND | 8-10FT TREES BROKEN AT TRUNKS WITH DIME SIZE AND STRONG WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 12:55 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 569 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
618
WUUS53 KFGF 232011
SVRFGF
NDC003-017-091-097-232100-
/O.NEW.KFGF.SV.W.0003.220423T2011Z-220423T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
311 PM CDT Sat Apr 23 2022
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Cass County in southeastern North Dakota...
Southern Traill County in southeastern North Dakota...
Northeastern Barnes County in southeastern North Dakota...
Southeastern Steele County in southeastern North Dakota...
* Until 400 PM CDT.
* At 311 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Ayr to near Prosper to near Horace,
moving north at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Amenia and Ayr around 315 PM CDT.
Page around 320 PM CDT.
West Fargo and Arthur around 325 PM CDT.
Colgate, Reile's Acres and Hunter around 330 PM CDT.
Other locations in the path of these severe thunderstorms include
Hope, Brooktree Park and Harwood.
This includes the following highways...
Interstate 29 between mile markers 50 and 107.
Interstate 94 in North Dakota between mile markers 334 and 351.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CDT for northwestern
Minnesota...and southeastern North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 700 PM CDT for northwestern
Minnesota...and southeastern North Dakota.
&&
LAT...LON 4663 9680 4688 9717 4697 9770 4745 9782
4746 9687 4719 9684 4718 9682 4715 9684
4704 9681 4701 9684 4696 9681
TIME...MOT...LOC 2011Z 171DEG 44KT 4703 9763 4697 9709 4671 9690
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TG1 follow-up statement
441
WWUS53 KFGF 232036
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
336 PM CDT Sat Apr 23 2022
NDC003-232044-
/O.CAN.KFGF.SV.W.0003.000000T0000Z-220423T2100Z/
Barnes ND-
336 PM CDT Sat Apr 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARNES COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CDT for southeastern
North Dakota.
LAT...LON 4689 9711 4714 9728 4720 9771 4724 9771
4724 9777 4745 9782 4746 9697 4716 9688
4688 9688
TIME...MOT...LOC 2034Z 171DEG 44KT 4730 9769 4724 9715 4698 9696
$$
NDC017-091-097-232100-
/O.CON.KFGF.SV.W.0003.000000T0000Z-220423T2100Z/
Cass ND-Traill ND-Steele ND-
336 PM CDT Sat Apr 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHERN CASS...SOUTHERN TRAILL AND SOUTHEASTERN STEELE
COUNTIES...
At 334 PM CDT, severe thunderstorms were located along a line
extending from near Hope to near Hunter to near Prosper, moving north
at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hope, Blanchard, Blabon, Grandin, Kelso and Hillsboro.
This includes Interstate 29 between mile markers 73 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CDT for southeastern
North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4689 9711 4714 9728 4720 9771 4724 9771
4724 9777 4745 9782 4746 9697 4716 9688
4688 9688
TIME...MOT...LOC 2034Z 171DEG 44KT 4730 9769 4724 9715 4698 9696
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 1:31 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 23, 1:31 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 131 PM CDT Sat Apr 23 2022 .UPDATE... Issued at 130 PM CDT Sat Apr 23 2022 Have issued a wind advisory for the far south with strong and gusty winds expected behind the warm front. Mixed layer winds on sounding indicating 30-40kts in spots, with a deep mixed layer. Some isolated gusts above 50 mph are possible especially with developing showers or storms. Severe gusts possible with the stronger thunderstorm activity. Winds should begin to subside across the southern Valley area toward sunset. . Previous Update... Issued at 651 AM CDT Sat Apr 23 2022 Most of the thunderstorm activity has now shifted along and north of highway 2 and is moving quickly northward. The rainfall intensity has been up and down, but when it has been heavier, it is accumulating quickly. Have been issuing areal flood warnings along these heavier bands lifting northward. With around 1 inch of rain falling over the course of an hour or so, the ground just doesn't have any ability to soak it in. Therefore it is running off into the ditches and low areas. This band is lifting northward at a pretty decent rate now, so think the heaviest rain should end in the next few hours. After that there should be somewhat of a break until the next severe potential this afternoon. && .SHORT TERM...(Today through Sunday) Issued at 335 AM CDT Sat Apr 23 2022 The main short term issues remain the same as they have been the past few days...heavy rainfall early this morning, severe weather this afternoon, and then gusty northwest winds and snowfall late tonight and Sunday. As of early this morning, the Colorado Low was located over south central South Dakota. A warm front extended out to the east of the low, where Huron and Watertown were both about 70 degrees with a dewpoint around 60. As this mild and moist air has been pushing further northward, it is encountering colder air. This has been producing some fog across the southern Red River Valley into adjacent areas of west central Minnesota. An inverted trough also extended north of the low, up toward the Minot area. This has kept winds from the east-northeast across the FA. Outside of any thunder activity, winds have been much lower than other areas to the west and south. Areas with showers and storms have been able to mix down some stronger wind gusts at times. As for the heavy rainfall potential yet tonight, will be watching urban areas like Fargo-Moorhead-West Fargo and Grand Forks-East Grand Forks. Could see some puddles start to develop if stronger echoes hold over any of these areas for a longer period of time. The threat is there too for the rural areas along and north of highway 200, which had the heavier snow not too long ago. Moving into the severe weather threat today, it will likely depend on the fog/low clouds clearing out. As it stands right now, there is fairly widespread coverage of both. The surface low is expected to track north-northeast and should be located over north central or northeast South Dakota by 18z, then somewhere near Fargo by 00z Sun. This track continues to be slower and slightly further west. This shift is reflected in the update to the SPC Day 1 Convective Outlook graphic, which has shunted the slight risk for severe weather further west...which now includes southeast and east central North Dakota, as well as the Minnesota areas it had before. Timing from the previous graphics still looks good, the afternoon hours being the prime time, and the full spectrum of hazards still look possible. The latest high resolution models show a full spectrum of possibilities, so overall confidence in how this afternoon may develop is not that high. More confident in the timing, with initiation likely in the early afternoon, and cells racing eastward out of the FA by late afternoon or early evening. As for the flooding threat with this afternoon/evening convection, it will have to be watched. The coverage of storms should be lower, but storms can dump heavy amounts of rain quickly. These storms should also be moving quickly. Training could occur in some areas, but again, confidence is lower there. The extreme temperature gradient from northwest to southeast will occur, but exactly how warm it gets will depend on the clearing. The forecast currently shows around 70F at Fergus Falls to the mid 30s around Cando. These warmer temperatures will push out quickly tonight into Sunday. Gusty northwest winds will move in along with some snow. Areas along and north of the I94 corridor should see a dusting of snow late tonight, Sunday, into Sunday evening. The Devils Lake region could still see up to 2 inches or so. .LONG TERM...(Sunday night through Friday) Issued at 335 AM CDT Sat Apr 23 2022 Impacts across the extended period look to be minimal as the H5 Colorado Low moves out of the area. Snow chances come to an end prior to sunrise Monday morning, with partial clearing during the afternoon. Monday's temperatures will be well below average, with highs only reaching the upper 20s to middle 30s. After a cold night Monday into Tuesday, return flow brings slightly warmer air back into the area, with highs in the middle 30s to middle 40s. The warmup continues into Wednesday and Thursday as highs climb into the 40s and 50s under a developing, but progressive, H5 ridge. This will push to the east late next week, giving way for another chance for showers and possibly a thunderstorm or two. At this time, the temperature profile looks to keep most or all or the precipitation liquid. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 130 PM CDT Sat Apr 23 2022 Main TAF concerns center around varied CIGS with IFR/LIFR CIGS north of the warm front and MVFR/VFR CIGS south of the front. Some VSBY reduction in localized fog, and also expected in showers and thunderstorms through the afternoon/evening. Winds to remain gusty most locations initially from the ENE possibly shifting to the SE, then as the low moves east of the area into Sunday shifting to the NW and gusty. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...Wind Advisory until 7 PM CDT this evening for NDZ039-049-052-053. MN...Wind Advisory until 7 PM CDT this evening for MNZ003-029-030-040. UPDATE...MJB SHORT TERM...Godon LONG TERM...Lynch AVIATION...MJB
Hazardous weather outlook, Apr 23, 6:06 AM CDT, 9 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 606 AM CDT Sat Apr 23 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241115- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 606 AM CDT Sat Apr 23 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms will continue across the area this morning. If these storms linger or train across any area, minor overland flooding or flash flooding are possible. Scattered severe thunderstorms are possible this afternoon into the early evening, mainly across east central and southeast North Dakota into areas along and south of highway 2 in Minnesota. Hail up to 1.50 inches, wind gusts to 60 mph, and an isolated tornado are possible. Minor overland flooding or flash flooding could also occur. More light snow will spread into areas west of Devils Lake late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Light snow will continue Sunday into Sunday evening. Most areas can expect a dusting, but the Devils Lake region could see around 2 inches. Northwest wind gusts up to 50 mph are also possible along and west of the Red River Valley Sunday into Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Local storm report, Apr 23, 2:05 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
205 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 2 ENE SAINT HILAIRE 48.03N 96.18W
04/23/2022 M2.75 INCH PENNINGTON MN PUBLIC
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 2
ENE SAINT HILAIRE. POWER OUTAGE AND WASHED
OUT POWER LINES FOR ST. HILAIRE AREA
REPORTED VIA FACEBOOK.
&&Local storm report, Apr 23, 2:07 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
207 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HEAVY RAIN 1 N THIEF RIVER FALLS 48.13N 96.18W
04/23/2022 M2.00 INCH PENNINGTON MN PUBLIC
ESTIMATED 2+ INCHES OF RAIN OVER THE PAST 24
HOURS. OVERLAND FLOODING OF FIELDS AND
POOLING ON LOW LYING ROADS.
&&Local storm report, Apr 23, 2:25 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
225 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM FLOOD 4 SE RED LAKE FALLS 47.84N 96.21W
04/23/2022 RED LAKE MN PUBLIC
OVERLAND FLOODING AND MOVING WATER OVER ROAD
NEAR BEAUX GALLOT RIVER STREAM.
&&Local storm report, Apr 23, 2:26 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
226 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FLOOD 4 ESE BALD HILL DAM 47.01N 98.00W
04/23/2022 BARNES ND PUBLIC
RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
&&Local storm report, Apr 23, 2:43 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
243 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM FLOOD MENTOR 47.70N 96.14W
04/23/2022 POLK MN PUBLIC
REPORT OF RURAL ROAD BEING PARTIALLY
COLLAPSED/WASHED OUT PREVENTING TRAVEL.
&&Local storm report, Apr 23, 2:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
255 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM FLOOD CROOKSTON 47.77N 96.61W
04/23/2022 POLK MN PUBLIC
CITY MANAGERS ARE REQUESTING PERSONS 16 AND
OVER FOR SANDBAGGING ALONG DIKES AND WALK
PATHS.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 9:14 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 46 min |
| Apr 22, 10:06 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 29 min |
| Apr 22, 11:29 PM CDT | Special Weather Statement | FGF | Ransom, Richland, Sargent | 61 min |
| Apr 23, 4:32 AM CDT | Areal Flood Warning | FGF | Grand Forks, Traill | 11 hr |
| Apr 23, 6:18 AM CDT | Areal Flood Warning | FGF | Grand Forks, Griggs, Nelson, Steele, Walsh | 10 hr |
| Apr 23, 10:24 AM CDT | River Flood Warning | FGF | Cass | 3 days |
| Apr 23, 10:37 AM CDT | River Flood Warning | FGF | Walsh | 10 days |
| Apr 23, 10:40 AM CDT | River Flood Warning | FGF | Pembina | 22 days |
| Apr 23, 10:42 AM CDT | River Flood Warning | FGF | Cass | 39 days |
| Apr 23, 10:42 AM CDT | River Flood Warning | FGF | Cass | 40 days |
| Apr 23, 11:13 AM CDT | Flash Flood Warning | FGF | Grand Forks | 9 hr |
| Apr 23, 11:29 AM CDT | River Flood Warning | FGF | Richland | 24 hr |
| Apr 23, 11:32 AM CDT | River Flood Warning | FGF | Traill | 28 days |
| Apr 23, 1:27 PM CDT | Wind Advisory | FGF | Cass, Ransom, Richland, Sargent | 5 hr |
| Apr 23, 1:50 PM CDT | Tornado Warning | FGF | Richland | 40 min |
| Apr 23, 2:28 PM CDT | Tornado Warning | FGF | Cass, Ransom, Richland | 47 min |
| Apr 23, 3:17 PM CDT | Areal Flood Advisory | FGF | Cass, Richland | 3 hr |
| Apr 23, 3:30 PM CDT | Tornado Warning | FGF | Barnes | 11 min |
| Apr 23, 3:50 PM CDT | Areal Flood Advisory | FGF | Cass, Traill | 3 hr |
| Apr 23, 3:56 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 49 min |
| Apr 23, 4:02 PM CDT | Wind Advisory | FGF | Barnes, Cass, Grand Forks, Ransom, Richland, Sargent and 2 more | 27 hr |
| Apr 23, 4:05 PM CDT | Winter Weather Advisory | FGF | Benson, Cavalier, Eddy, Grand Forks, Griggs, Nelson and 6 more | 42 hr |
| Apr 23, 4:18 PM CDT | Flash Flood Warning | FGF | Cass, Grand Forks, Traill | 6 hr |
| Apr 23, 4:46 PM CDT | Special Weather Statement | FGF | Grand Forks | 29 min |
| Apr 23, 4:47 PM CDT | Areal Flood Warning | FGF | Grand Forks, Griggs, Nelson, Steele, Walsh | 4 days |
| Apr 23, 5:22 PM CDT | Flash Flood Warning | FGF | Traill | 6 hr |
| Apr 23, 6:02 PM CDT | Areal Flood Warning | FGF | Steele | 22 hr |
| Apr 23, 6:09 PM CDT | Areal Flood Warning | FGF | Traill | 4 days |
| Apr 23, 6:26 PM CDT | Flash Flood Warning | FGF | Grand Forks | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.